A Case of Cavitary Pulmonary Mycobacterium Avium Intracellulare Infection in the Setting of Leflunomide Treatment
We report a case of cavitary pulmonary infection with Mycobacterium avium intercellulare (MAI) in association with treatment with leflunomide. A 67-year-old woman developed cough, night sweats and fatigue 1 week prior to admission. Her medical history was notable for chronic obstructive pulmonary disease and rheumatoid arthritis, for which she had been started on the disease modifying antirheumatic drug (DMARD), leflunomide two and a half years prior to admission. She denied any weight loss or hemoptysis at the time of presentation.
Three years before the present admission, she had been hospitalized for pneumonia, and had a parapneumonic effusion drained from her right pleural space by thoracentesis. Pleural fluid collected at that time was found to be exudative with a lymphocytic predominance. Cultures from that fluid including mycobacterial culture were negative, and she recovered with antibiotic administration. Shortly after this episode, she began having pain and stiffness in her right shoulder, which progressed to involve the small joints of her bilateral hands and wrists. She was evaluated in rheumatology clinic and found to have symmetric pain and swelling in all proximal interphalangeal joints of both hands, in the second and third metacarpophalangeal joints bilaterally and in her bilateral wrists. These symptoms had persisted for more than 6 months. Laboratory evaluation revealed elevated inflammatory markers, a positive rheumatoid factor (99 IU/mL) and antibodies against cyclic citrullinated protein. She was diagnosed with rheumatoid arthritis and started on leflunomide with improvement in her arthritis. She continued on leflunomide 20 mg daily until the time of presentation.
On admission to the hospital, she was afebrile. Physical examination was notable for mild tachycardia and coarse breath sounds in the anterior lung fields bilaterally. A chest radiograph revealed a round opacity in the right upper lobe with associated volume loss and pleural thickening. Computed tomography of the chest showed this opacity to be a 5.1 cm by 2.5 cm thick walled right apical cavity (Fig. 1) with mixed ground-glass and nodular opacities throughout the right upper lobe more inferiorly, predominately in a peri-bronchovascular distribution. Emphysema that was stable from previous imaging and mild mediastinal lymphadenopathy were also seen. Antibody screening for HIV infection was negative, and the patient had a positive tuberculin skin test (TST) at 13 mm.
Sputum smear microscopy showed copious acid-fast bacilli in three consecutive induced sputum samples. The patient was started on anti-tuberculosis therapy with rifampin, isoniazid, ethambutol and pyrazinamide and her leflunomide was discontinued. After 3 weeks, MAI grew in broth culture from all three of her initial sputum samples. Azithromycin and intravenous infusions with amikacin three times weekly were added to her medication regimen. Given her history of a previous pleural effusion and a positive TST, her anti-tuberculosis agents were continued and she was discharged to home on both therapy against Mycobacterium tuberculosis (MTB) and pulmonary MAI, with a plan for further management as an outpatient. She was discharged off all immunosuppressive and anti-rheumatic agents.
A total of seven induced sputum samples were collected during her hospital stay and all seven grew MAI in broth and solid media culture. After 8 weeks, when no MTB had grown in culture from any sputum samples, her isoniazid and pyrazinamide were discontinued and her MAI treatment regimen was changed to clarithromycin, ethambutol and rifampin on the basis of susceptibility testing of the MAI isolate. During follow-up, a QuantiFERON-Gold, which is more specific for MTB infection than TST, was also found to be negative.1 Smear microscopy was negative for three induced sputum samples after 7 months of treatment, though MAI grew in culture of one sample. A repeat chest CT showed improvement in the cavitary lesion.